Indiana, 2003

Flash Flooding and Damaging Winds in Indiana, July 6 to 7, 2003

July 6 to 7, 2003 · NWS IND · 24 events in 15 counties and zones

An upper trof pivoting across the lower Great Lakes combined with extreme instability allowed a few severe storms to develop on the evening of July 6. Some rotation was noted in earliest storms that moved across northwest parts of the CWA.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An upper trof pivoting across the lower Great Lakes combined with extreme instability allowed a few severe storms to develop on the evening of July 6. Some rotation was noted in earliest storms that moved across northwest parts of the CWA. They evolved into a squall line that moved across areas mostly north of Interstate 70. There were a few roofs blown off houses across Randolph county. Meanwhile, a semi was blown over near Lebanon. Heavy rain also fell on already saturated ground causing flash flooding the worst of which appeared to be across parts of Tippecanoe, Randolph and Hamilton counties. Law enforcement made several rescue attempts across Tippecanoe county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 6, 1:37 PM EST, 6 hours 53 minutes earlier.

Area forecast discussion, Jul 6, 1:37 PM EST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
137 PM EST SUN JUL 6 2003

...FLOOD WATCH WILL BE EXTENDED INTO MONDAY AFTERNOON...

PERSISTENCE SEEMS TO BE THE KEY OVER THE LAST SEVERAL DAYS SO WILL
GO WITH THAT AND A MODEL BLEND.

AT 18Z SCATTERED STORMS WERE SKIRTING THE CWA TO THE NORTH AND
SOUTH.  SOME CONVECTION IN CENTRAL IL IS HEADED THIS WAY.

AS WITH THE LAST 2 DAYS STORMS HAVE BEEN FORMING ON OLD OUTFLOW
BOUNDARIES IN SUPER MOIST AND UNSTABLE AIR.  POPS HAVE BEEN
CHALLENGING AS STORMS ARE MOSTLY SCATTERED IN NATURE TO BEGIN WITH
BEFORE ORGANIZING LATER IN THE EVENING.  FLOODING IS ALSO A CONCERN
AS THESES STORMS HAVE BEEN DUMPING 1-2 INCHES OF RAIN EACH TIME.

UPPER PATTERN REMAINS THE SAME FOR THE NEXT FEW DAYS.  MOSTLY ZONAL
FLOW WITH SHORT WAVES PASSING BY EVERY 24-36 HOURS OR SO UNTIL
WEDNESDAY WHEN FRONTAL BOUNDARY MOVES SOUTH THROUGH THE CWA.  SHORT
WAVES ARE MOSTLY CONFINED TO THE NORTHERN PART OF THE STATE AS IND
CWA IS IN THE MORE DIFFLUENT AREA OF THE UPPER FLOW.

IN THE SHORTER TERM WILL KEEP SCT TSRA IN THROUGH TUESDAY AS SPC HAS
CWA IN SLIGHT RISK THROUGH THEN AND NORTHERN 1/3 OF CWA IN MDT RISK
ON DY2.

.IND...FLOOD WATCH TIL MONDAY AFTERNOON NORTHERN TWO-THIRDS.

SALLY
Hazardous weather outlook, Jul 6, 6:28 PM EST, 2 hours 2 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EST SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE STORMS COULD BE
SEVERE ESPECIALLY NORTH OF INDIANAPOLIS WITH DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND FLASH FLOODING ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMSON MONDAY AFTERNOON. THE CHANCE
FOR THUNDERSTORMSS WILL CONTINUE FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHERS MAY BE NEEDED TONIGHT ESPECIALLY NORTH OF
INDIANAPOLIS

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Special weather statement, Jul 6, 5:40 PM EST, 2 hours 50 minutes before
INZ021-028>031-035>049-051-052-054>057-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 PM EST SUN JUL 6 2003

SEVERE THUNDERSTORM WATCH 654 THAT WAS IN EFFECT FOR...CARROLL...
HOWARD...TIPPECANOE...WARREN...CLINTON...TIPTON...MADISON...
DELAWARE...FOUNTAIN...RANDOLPH...HAMILTON...MONTGOMERY...BOONE...
VERMILLION...HENRY...PARKE...HANCOCK...MARION...HENDRICKS...PUTNAM...
RUSH...SHELBY...JOHNSON...MORGAN...VIGO AND CLAY COUNTIES...HAS BEEN
CANCELLED. A NEW WATCH WILL REPLACE THIS SEVERE THUNDERSTORM WATCH
SHORTLY.

BIELINSKI

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 12 thunderstorm wind. Local standard time, as filed.

Flash Flood, Carroll

When
July 6, 8:30 PM EST to 10:30 PM EST
Where
Carroll County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Flash Flood, Tippecanoe

When
July 6, 8:30 PM EST to 10:30 PM EST
Where
Tippecanoe County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Thunderstorm Wind, Tippecanoe

When
July 6, 9:00 PM EST
Where
Tippecanoe County, 6 mi N of Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.500, -86.867

Thunderstorm Wind, Warren

When
July 6, 9:04 PM EST
Where
Warren County, Williamsport
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.283, -87.300

Thunderstorm Wind, Boone

When
July 6, 9:25 PM EST
Where
Boone County, Thorntown
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
40.133, -86.600

Thunderstorm Wind, Fountain

When
July 6, 9:35 PM EST
Where
Fountain County, Covington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -87.400

Thunderstorm Wind, Warren

When
July 6, 9:40 PM EST
Where
Warren County, 5 mi NE of Foster
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.200, -87.400

Flash Flood, Boone

When
July 6, 10:30 PM EST to 11:30 PM EST
Where
Boone County, Lebanon
Reported by
LAW ENFORCEMENT
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Flash Flood, Clinton

When
July 6, 10:30 PM EST to 11:30 PM EST
Where
Clinton County, Frankfort
Reported by
LAW ENFORCEMENT
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Flash Flood, Howard

When
July 6, 10:30 PM EST to 11:30 PM EST
Where
Howard County, Kokomo
Reported by
LAW ENFORCEMENT
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Flash Flood, Tipton

When
July 6, 10:30 PM EST to 11:30 PM EST
Where
Tipton County, Tipton
Reported by
LAW ENFORCEMENT
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Flash Flood, Montgomery

When
July 6, 10:30 PM EST to 11:30 PM EST
Where
Montgomery County, Crawfordsville
Reported by
LAW ENFORCEMENT
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Thunderstorm Wind, Boone

When
July 6, 10:35 PM EST
Where
Boone County, 9 mi NW of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.150, -86.583

Thunderstorm Wind, Randolph

When
July 6, 11:05 PM EST to 11:15 PM EST
Where
Randolph County, Brinckley
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -85.133

Thunderstorm Wind, Hendricks

When
July 6, 11:30 PM EST
Where
Hendricks County, 2 mi W of Avon
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.767, -86.433

Thunderstorm Wind, Madison

When
July 6, 11:30 PM EST
Where
Madison County, 3 mi NE of Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -85.633

Flash Flood, Randolph

When
July 6, 11:30 PM EST to July 7, 4:00 AM EST
Where
Randolph County, Winchester
Reported by
LAW ENFORCEMENT
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Thunderstorm Wind, Delaware

When
July 6, 11:40 PM EST
Where
Delaware County, Albany
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.300, -85.233

Thunderstorm Wind, Boone

When
July 6, 11:43 PM EST
Where
Boone County, 1 mi NW of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.067, -86.483

Thunderstorm Wind, Henry

When
July 7, 12:00 AM EST
Where
Henry County, New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -85.367

Flash Flood, Madison

When
July 7, 1:30 AM EST to 3:00 AM EST
Where
Madison County, Anderson
Reported by
LAW ENFORCEMENT
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Flash Flood, Henry

When
July 7, 1:30 AM EST to 3:00 AM EST
Where
Henry County, New Castle
Reported by
LAW ENFORCEMENT
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Flash Flood, Delaware

When
July 7, 1:30 AM EST to 4:00 AM EST
Where
Delaware County, Muncie
Reported by
LAW ENFORCEMENT
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Flash Flood, Hamilton

When
July 7, 1:57 AM EST to 5:00 AM EST
Where
Hamilton County, Fishers
Reported by
LAW ENFORCEMENT
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372966, 5372967, 5372864, 5372863, 5372958, 5372957, 5372956, 5372968, 5372969, 5372970, 5372971, 5372972, 5372959, 5372963, 5372960, 5372961, 5372977, 5372962, 5372964, 5372965, 5372974, 5372975, 5372976, 5372973.